Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 12, NWS Lubbock, TX

May 7, 2019Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 7, 2019, 5:27 PM CDT for Swisher County, Texas. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 5:27 PM CDT (22:27 UTC)
Expired
May 7, 2019, 6:00 PM CDT
In force
33 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
2.75 in

County Swisher County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:56 PM CDTTORNADO9 Ne Tulia, TX
May 7, 5:59 PM CDTTORNADO10 Ne Tulia, TXRAIN WRAPPED TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WFUS54 KLUB 072227
TORLUB
TXC437-072300-
/O.NEW.KLUB.TO.W.0012.190507T2227Z-190507T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
527 PM CDT Tue May 7 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Northern Swisher County in the Panhandle of Texas...

* Until 600 PM CDT.

* At 526 PM CDT, a confirmed tornado was located over Tulia, moving 
  northeast at 35 mph. This storm has a history of producing large 
  multi-vortex tornadoes. If you are in the path of this storm, 
  particularly near Tulia, take shelter now.

  HAZARD...Damaging tornado and baseball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3455 10147 3443 10178 3454 10196 3475 10182
      3475 10147
TIME...MOT...LOC 2226Z 215DEG 30KT 3455 10182 

TORNADO...OBSERVED
HAIL...2.75IN

$$

PAZOS
1 follow-up statement
843 
WWUS54 KLUB 072243
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
543 PM CDT Tue May 7 2019

TXC437-072300-
/O.CON.KLUB.TO.W.0012.000000T0000Z-190507T2300Z/
Swisher TX-
543 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR NORTHERN
SWISHER COUNTY...
    
At 542 PM CDT, a confirmed tornado was located 5 miles north of 
Tulia, moving northeast at 25 mph. A second circulation is located 
2 miles south of Tulia.  

HAZARD...Damaging tornado and two inch hail.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tulia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3446 10170 3457 10194 3475 10182 3475 10147
      3455 10147
TIME...MOT...LOC 2242Z 227DEG 20KT 3462 10174 

TORNADO...OBSERVED
HAIL...2.00IN

$$

PAZOS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 2:20 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 11:23 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 4:24 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
424 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             5 N OLTON               34.25N 102.14W
05/07/2019  E1.00 INCH       LAMB               TX   SOCIAL MEDIA

&&

EVENT NUMBER LUB1900337

JLJ
Local storm report, May 7, 4:32 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
432 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          7 N HALFWAY             34.29N 101.95W
05/07/2019                   HALE               TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900338

JLJ
Local storm report, May 7, 4:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
454 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             E ROPESVILLE            33.41N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900339

JLJ
Local storm report, May 7, 4:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S ROPESVILLE          33.40N 102.15W
05/07/2019  E1.00 INCH       HOCKLEY            TX   PUBLIC

&&

EVENT NUMBER LUB1900340

JLJ
Local storm report, May 7, 5:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
516 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TORNADO          6 SW TULIA              34.48N 101.85W
05/07/2019                   SWISHER            TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1900341

JLJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:25 PM CDTSpecial Weather StatementLUBParmer35 min
May 6, 9:59 PM CDTSpecial Weather StatementLUBParmer31 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 6, 10:38 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 6, 10:41 PM CDTSevere Thunderstorm WarningLUBParmer49 min
May 6, 11:17 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer58 min
May 6, 11:49 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer41 min
May 7, 2:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock24 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Hockley, Lamb61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 7, 4:04 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher116 min
May 7, 4:23 PM CDTTornado WarningLUBCastro, Hale, Swisher37 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry35 min
May 7, 5:00 PM CDTTornado WarningLUBCastro, Swisher30 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher54 min
May 7, 5:08 PM CDTSevere Thunderstorm WarningLUBLynn, Terry37 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock35 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry25 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry31 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry18 min
May 7, 5:57 PM CDTTornado Warning Tornado observedLUBBriscoe, Swisher48 min
May 7, 6:00 PM CDTFlash Flood WarningLUBCastro, Swisher2 hr
May 7, 6:39 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock36 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBHockley, Terry32 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningLUBCochran30 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.